2014 MAA Writing Award Winner: Math Horizons

Awards for exemplary writing in MAA journals and magazines were handed out in August at MAA MathFest in Portland, Oregon. The winning articles (PDF) are now available online, along with the award citations explaining why each article merited an award.

Trevor Evans Award (presented to authors of exceptional articles that are accessible to undergraduates and published in Math Horizons)

Jordan Ellenberg

The Beauty of Bounded Gaps: A Huge Discovery about Prime Numbers—and What It Means for the Future of Mathematics
Math Horizons, Vol. 21, no. 1, September 2013, pp. 5-7

Citation: In this engaging article, we learn about Yitang “Tom” Zhang’s breakthrough in proving what the mathematical community long suspected—that even though prime numbers are less common as they get larger, for any positive integer N there is a pair of primes bigger than N within a certain fixed distance D of each other.

Jordan Ellenberg enlightens us with details of Zhang’s proof and the distribution of primes. He reveals that the bound does not represent a gravitational attraction between the primes. With jaunts into the dichotomy of structure and randomness, we too understand that “there’s infinite and then there’s infinite.”